Wildfire, St. Croix
- When
- March 13, 12:00 PM AST to 6:00 PM AST
- Where
- St. Croix County, St. Croix
- Property damage
- $100,000
- Reported by
- NEWSPAPER
Brush fires fueled by strong winds scorched hundreds of acres on St Croiox, at Estates Bethlehem, Calguohoun, Cobble, and Lowry Hill. The extremely dry conditions appeared to have caused multiple fires.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJU wrote it up.
Brush fires fueled by strong winds scorched hundreds of acres on St Croiox, at Estates Bethlehem, Calguohoun, Cobble, and Lowry Hill. The extremely dry conditions appeared to have caused multiple fires. Several telephone poles were damaged, and some livestock may have perished. About 60 acres were lost in Estate Lowry Hill.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Mar 13, 11:20 AM AST, 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1120 AM AST THU MAR 13 2003
.UPDATE...
DRY WEATHER TREND CONTINUES ACROSS THE AREA. LOW PRECIPITABLE
WATER AND MID LEVEL CAP CONTINUES TO SHOW UP ON THIS MORNINGS SAN
JUAN SOUNDING. ADJUSTED POPS DOWNWARD. WENT MOSTLY SUNNY WITH NO
POPS FOR NORTHWEST AND NORTH CENTRAL ZONES. BELIEVE THE EAST TO
SLIGHTLY NORTHEAST FLOW WILL KEEP THESE AREAS UNDER MOSTLY SUNNY
SKIES AND DRY CONDITIONS THIS AFTERNOON...AS WAS THE CASE ON
WEDNESDAY. DROPPED POPS FROM 40 TO 30 PERCENT FOR WESTERN INTERIOR
AND MAYAGUEZ ZONES. NOT MANY SHOWERS THERE YESTERDAY AND BELIEVE
TODAY WILL PLAY OUT MUCH THE SAME...ESPECIALLY DUE TO THE INCREASE
IN THE FLOW. FOR THE U.S. VIRGIN ISLANDS...DROPPED POPS FROM 40
PERCENT DOWN TO 20 PERCENT. THERE IS AN AREA OF MOISTURE LYING
ACROSS THE AREA AND UPSTREAM. HOWEVER...THIS IS MOSTLY MID LEVEL
CLOUDINESS WITH ONLY ISOLATED SHOWERS. ALL IN ALL...WILL BE A NICE
DAY.
BASED ON THESE DRY TRENDS...DECIDED JUST TO TWEAK POPS DOWN TO 30
PERCENT EASTERN AREAS FOR TONIGHT.
FOR COASTAL FORECAST...MADE NO CHANGES. CHECKED MARINE CAM AT SAN
JUAN AND RINCON AND LOOKS LOW. RINCON SURFER ONLY REPORTING 1-2 FOOT
SEAS. NEAR SHORE WATERS WILL BE BREEZY...BUT SEAS SHOULD STAY LOW
BUT CHOPPY DUE TO THE WINDS. /DG
.PREVIOUS 400 AM DISCUSSION...
SCATTERED TO BROKEN BAND OF LOW AND MID LEVEL CLOUDS CROSSING LOCAL
AREA EARLY THURSDAY MORNING. SHOWERS WERE RATHER SCATTERED OVER
WATER AND ISOLATED TO WIDELY SCATTERED INLAND. THESE CLOUD BANDS
SHOULD BE EXITING PUERTO RICO BY SUNRISE WITH A DRY SLOT AND MOSTLY
SUNNY MORNING EXPECTED. THE NEXT BATCH OF CLOUDS WAS APPROACHING THE
LEEWARDS THIS MORNING AND SHOULD MOVE OVER THE VIRGIN ISLANDS LATE
THIS MORNING AND PUERTO RICO BY AFTERNOON. VORTICITY FIELDS SHOW AN
INCREASE THIS AFTERNOON OVER PUERTO RICO COINCIDENT WITH CLOUD PATCH
MOVING OVER.
AVN SHOWING SLIGHT DECREASE IN STABILITY TODAY BUT IT BUILDS BACK
TONIGHT. ADDITIONAL MOISTURE BATCHES ARE EXPECTED FRIDAY NIGHT THRU
SATURDAY WITH DRIER WEATHER AIR ADVECTING SUNDAY THRU TUESDAY. AT
THE UPPER LEVEL DIVERGENCE PROJECTED FOR SATURDAY AS MINOR SHORT
WAVE TROUGH PROGRESSES EASTWARD FROM HAITI
EAST WINDS 15 TO 20 KNOTS TODAY THRU FRIDAY AND DECREASING FRIDAY
AFTERNOON THRU SATURDAY. 10KETA MAINTAINS A SLIGHT INCREASES LOW
LEVEL MOISTURE THRU FRIDAY.
LONG RANGE PROGS DO BRING INCREASING MOISTURE FROM THE NORTH BY
SUNDAY NIGHT THRU WEDNESDAY. GREATEST CHANCE ON WEDNESDAY AS FRONT
NEARS THE AREA FROM THE NORTHWEST.
SEAS TO INCREASE ACROSS OUTER SOUTH TO SOUTHWEST OUTER WATERS
TONIGHT INTO FRIDAY./RM
.SJU
.PR...SCEC...AMZ730-740.
.VI...SCEC...AMZ730.
EQUIPMENT: NO PROBLEMS AT THIS TIME.
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS GONE GRAPHICAL TAKE A
LOOK AT OUR NEW GRAPHICAL FORECAST AT:
HTTP://WWW.SRH.NOAA.GOV/DATA/IFPS/SJU/GFE (ALL LOWER CASE)
ADDITIONAL IMAGES ARE ON THE WAY
WRITTEN TEXT FORECASTS (IN ENGLISH OR SPANISH)...SATELLITE IMAGERY
...DOPPLER RADAR DATA...AND A VIRTUAL LIBRARY OF WEATHER INFORMATION
CAN BE FOUND AT THE NWS SAN JUAN WEB SITE AT:
HTTP://WWW.SRH.NOAA.GOV/SJU (ALL LOWER CASE).PRZ001>013-VIZ001-002-AMZ710>750-132000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 626 AM AST THU MAR 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO. .TODAY AND TONIGHT... EAST WINDS OF 15 TO AROUND 20 KNOTS WILL PREVAIL ACROSS THE LOCAL COASTAL WATERS TODAY AND TONIGHT...MAKING FOR CHOPPY MARINE CONDITIONS. SMALL CRAFT OPERATORS WILL NEED TO EXERCISE CAUTION ACROSS THE LOCAL COASTAL WATERS TODAY AND TONIGHT...AND A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR SOME SECTIONS TONIGHT. NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION NOT ANTICIPATED. .FRIDAY THROUGH WEDNESDAY... EAST WINDS OF 15 TO AROUND 20 KNOTS AND CHOPPY CONDITIONS WILL CONTINUE ACROSS THE LOCAL COASTAL WATERS FOR FRIDAY AND FRIDAY NIGHT. SMALL CRAFT OPERATORS WILL NEED TO CONTINUE TO EXERCISE CAUTION AND SOME SECTIONS MAY AGAIN REQUIRE A SMALL CRAFT ADVISORY. NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED. THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS. .TODAY AND TONIGHT... EAST WINDS OF 15 TO AROUND 20 KNOTS WILL PREVAIL ACROSS THE LOCAL COASTAL WATERS TODAY AND TONIGHT...MAKING FOR CHOPPY MARINE CONDITIONS. SMALL CRAFT OPERATORS WILL NEED TO EXERCISE CAUTION ACROSS THE LOCAL COASTAL WATERS TODAY AND TONIGHT...AND A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR SOME SECTIONS TONIGHT. NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION NOT ANTICIPATED. .FRIDAY THROUGH WEDNESDAY... EAST WINDS OF 15 TO AROUND 20 KNOTS AND CHOPPY CONDITIONS WILL CONTINUE ACROSS THE LOCAL COASTAL WATERS FOR FRIDAY AND FRIDAY NIGHT. SMALL CRAFT OPERATORS WILL NEED TO CONTINUE TO EXERCISE CAUTION AND SOME SECTIONS MAY AGAIN REQUIRE A SMALL CRAFT ADVISORY. NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE LETTERS): HTTP://WWW.SRH.NOAA.GOV.SJU
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in U.S. Virgin Islands in 2003Every state in 2003This day in weather historyWarnings in U.S. Virgin Islands, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347227.